One should never be complacent. Just when things seem to be going nicely, something can come along and set you back. Temporarily, anyway.
I'm still fairly inactive, partly because my suture lines remain tight and uncomfortable - although things have definitely improved in the last week, and 'sore' isn't now the correct word to use. But I'm disinclined to be on my feet much. The other reason for inactivity is that I'm constantly tired, with limited energy reserves that are easily used up. That's even after four weeks! My goodness, how long will it take to feel fit again?
Tight suture lines and a need to rest a lot combine to make reclining in a comfortable chair my typical daytime pursuit. As if I were on a cruise, in fact. And naturally this makes bowel movements sluggish. So I needed to be pretty free with the Lactulose laxative supplied by the Nuffield. It ran out a few days back. I experimented living without a laxative, then decided that I really would have to take something to help clear me out, pending a return to normal activity. Pre-op, I'd bought an over-the-counter product called Dulcoease, and now gave it a try.
I had to take one little capsule every four to six hours. So I took one just before sleeping on Sunday night, and another early on Monday morning before drifting off to sleep again. Two hours later I woke feeling odd. I felt on fire. And in fact much of my torso was covered in an itchy red rash. My bottom was the same, with thickening of the skin also. And my face was red and puffy, much as it had been over Christmas when seared by the salty sea breeze down in Cornwall. The overall effect was as if I'd fallen asleep while sunbathing in the nude. My skin felt hot and raw, but I was shivering nevertheless. I looked and felt awful.
Just what I didn't want. I fired up Fiona, went to the surgery, and was lucky or pathetic-looking enough to see a doctor after only 15 minutes, despite turning up without an appointment. The doctor thought that I might very well have had an allergic reaction to the Dulcoease. He recommended Piriton allergy tablets to combat the effects. He also prescribed some more Lactulose, which had no side-effects.
Since then I've got a bit better. Much of the soreness and itchiness has gone, and the rash is fading.
The principal ingredient of Dulcoease was 'docusate sodium'. And, now that I look closely, the makers have flagged up an agent called 'sunset yellow' (E110) which they say 'may cause allergic reactions'. I wish I'd read this before. Well, next time I'll be more circumspect.
Isn't it forever true? Always read the small print.